Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Feb 23, 2012, 8:29 PM EST for Grant County, Owen County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2012, 8:29 PM EST (01:29 UTC)
- Expired
- Feb 23, 2012, 9:00 PM EST
- In force
- 31 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Grant County, KY, Owen County, KY
The radar
The Louisville radar (KLVX), 113 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 556 m²/s²
- 0-3 km storm-relative helicity
- 1028 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
247
WUUS51 KILN 240129
SVRILN
KYC081-187-240200-
/O.NEW.KILN.SV.W.0001.120224T0129Z-120224T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
829 PM EST THU FEB 23 2012
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN GRANT COUNTY IN NORTHERN KENTUCKY...
SOUTHEASTERN OWEN COUNTY IN NORTHERN KENTUCKY...
* UNTIL 900 PM EST.
* AT 825 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTH
OF MONTEREY...MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN OWEN AND SOUTHERN GRANT COUNTIES...INCLUDING
MONTEREY...BEECHWOOD...NATLEE...NEW COLUMBUS...KEEFER...
LAWRENCEVILLE AND CORINTH.
THIS INCLUDES THE FOLLOWING INTERSTATE...
I-75 BETWEEN MILE MARKERS 145 AND 151...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3835 8484 3835 8487 3837 8488 3838 8490
3841 8489 3861 8460 3849 8455 3842 8463
3836 8471 3833 8478
TIME...MOT...LOC 0129Z 246DEG 37KT 3833 8488
$$
ASL2 follow-up statements
655
WWUS51 KILN 240146
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
846 PM EST THU FEB 23 2012
KYC081-187-240200-
/O.CON.KILN.SV.W.0001.000000T0000Z-120224T0200Z/
OWEN KY-GRANT KY-
846 PM EST THU FEB 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EST
FOR SOUTHERN GRANT AND SOUTHEASTERN OWEN COUNTIES...
AT 841 PM EST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WIND GUSTS UP TO 40 MPH.
THIS STORM WAS LOCATED NEAR BEECHWOOD...MOVING NORTHEAST AT 45 MPH.
THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN OWEN AND
SOUTHERN GRANT COUNTIES...INCLUDING NATLEE...NEW COLUMBUS...KEEFER
AND CORINTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3835 8484 3835 8487 3837 8488 3838 8490
3842 8486 3857 8458 3849 8455 3842 8463
3836 8471 3833 8478
TIME...MOT...LOC 0146Z 246DEG 37KT 3840 8467
$$
ASL948
WWUS51 KILN 240156
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
856 PM EST THU FEB 23 2012
KYC081-187-240206-
/O.EXP.KILN.SV.W.0001.000000T0000Z-120224T0200Z/
OWEN KY-GRANT KY-
856 PM EST THU FEB 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANT AND
SOUTHEASTERN OWEN COUNTIES WILL EXPIRE AT 900 PM EST...
THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.
PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.
LAT...LON 3835 8484 3835 8487 3837 8488 3838 8490
3842 8486 3857 8458 3849 8455 3842 8463
3836 8471 3833 8478
TIME...MOT...LOC 0156Z 246DEG 37KT 3844 8455
$$
ASLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 7:04 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 23, 7:04 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 704 PM EST THU FEB 23 2012 .SYNOPSIS... LOW PRESSURE WILL WORK UP THE OHIO RIVER VALLEY THIS EVENING...CROSSING THE REGION TONIGHT. MUCH COLDER AIR WILL WORK ACROSS THE REGION ON FRIDAY. COLD AIR ALONG WITH SNOW SHOWERS CAN BE EXPECTED FOR SATURDAY AND SATURDAY NIGHT. HIGH PRESSURE WILL RETURN ON SUNDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AT LEAST TODAYS MODELS RUNS ARE CLOSER ON THE PATH OF THE LOW THAT IS FORECAST TO CROSS THE REGION TONIGHT. MODELS ARE TRENDING TOWARDS THE ECMWF SOLUTION. THE ECMWF IS STILL THE FARTHEST S AND LEAST DEVELOPED WITH THE LOW TONIGHT...TAKING THE LOW ALONG THE OHIO RIVER INTO WV. MOST OTHER MODELS TAKE THE LOW THROUGH OHIO AND DEEPEN IT SOME. THE ECMWF HAS BEEN THE MOST CONSISTENT WITH THIS SYSTEM...SO LEANED TOWARDS ITS SOLUTION. AS THE LOW COMES E...EXPECT CONVECTION TO DEVELOP IN SRN IL/IN AND MOVE INTO THE SW PORTIONS OF FA AFT 22Z. THE CONVECTION SHOULD WORK ACROSS THE REGION MAINLY BEFORE 06Z. WHETHER ANY OF THE CONVECTION BECOMES SEVERE IS STILL UP IN THE AIR. BEST CHANCE WOULD BE FOR THE COUNTIES EITHER SIDE OF THE OHIO RIVER. TRIED TO LIMIT THE THUNDER MENTION TO S OF U.S. 35. THE ECMWF IS NOT AS STRONG WITH THE CAA OR THE WINDS...SO BACKED OFF ON THE WIND GUSTS TONIGHT. USED A BLEND OF THE ECMWF TEMPERATURES AND MOS...WHICH GAVE LOWS TONIGHT IN THE UPPER 30S NW TO UPPER 40S SE. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... SFC LOW AND COLD FRONT ARE E OF THE FA BY THE START OF THE PERIOD. COLD AIR WILL GRADUALLY WORK IN DURING THE DAY ON FRIDAY. AS IT DOES WIND WILL GUST. BROUGHT IN WIND GUSTS OF 35 KTS WITH THE CAA. ONCE AGAIN...THE ECMWF IS NOT AS DYNAMIC AS THE AMERICAN MODELS...SO BACKED OFF ON THE WIND GUSTS. DIDNT ISSUE WIND ADVISORY FOR FRIDAY. WILL LET THE NEXT SHIFT LOOK AT THE LATEST GUIDANCE AND MAKE THE DECISION. WILL KEEP THE MENTION OF STRONG WINDS IN THE HWO. AS THE COLD AIR WORKS IN ON FRIDAY...SHSN WILL DEVELOP. KEPT POPS IN THE CHC RANGE ATTM. THEY MIGHT NEED TO BE INCREASED IF LAKE EFFECT BANDS SETUP AND MAKE IT INTO THE FA. HIGH TEMPERATURES...ESPECIALLY IN THE E...SHOULD BE IN THE MORNING...WITH FALLING TEMPS DURING THE DAY. IN THE E...THEY MIGHT BE STATIONARY FOR A WHILE...THEN FALL LATE. NW FLOW CONTINUES INTO SATURDAY NIGHT...WITH ADDITIONAL SCT SHSN. BY SATURDAY...HIGH PRESSURE BEGINS TO BUILD INTO THE LOWER OHIO VALLEY...WHICH BACKS THE WINDS MORE TO THE W. THIS SHOULD BEGIN THE PROCESS OF CUTTING THE FLOW OF THE LAKES AND ENDING THE SHSN. THE HIGH CROSSES THE REGION SATURDAY NIGHT. FOR TEMPERATURES SATURDAY NIGHT INTO SUNDAY NIGHT...MOS VALUES LOOKED REASONABLE...SO DIDNT STRAY TOO FAR. && .LONG TERM /SUNDAY THROUGH THURSDAY/... HIGH PRESSURE OVER THE REGION SUNDAY WILL MOVE EAST AND RETURN FLOW WILL INCREASE TEMPERATURES AND MOISTURE OVER THE OHIO VALLEY FOR OVERNIGHT AND MONDAY. A STRONG LOW WILL MOVE THROUGH THE UPPER MIDWEST TO THE NORTHERN GREAT LAKES REGION SUNDAY AND MONDAY. MODELS HAVE COME A BIT MORE IN LINE WITH THE TRACK OF THE LOW AND KEEP IT RELATIVELY WEAK. THE ASSOCIATED COLD FRONT APPEARS TO BE MUCH WEAKER THAN PREVIOUSLY FORECAST AND WASHES OUT IN THE SOUTHERN GREAT LAKES REGION. MODELS CONTINUE TO DIVERGE IN THE OVERALL PATTERN FOR THE MIDDLE OF NEXT WEEK AND CONFIDENCE REMAINS LOW. EVEN WITH A DIFFERING INITIAL PATTERN...THE GFS AND ECMWF APPEAR TO EVOLVE TO A STRONG LOW PRESSURE IN THE NORTHERN OHIO VALLEY FOR WEDNESDAY. THIS WOULD RESULT IN A WARM BIAS CONTINUING THROUGH THE EXTENDED PERIOD. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR CONDITIONS WILL START OUT THE TAF PERIOD. EXPECT ONLY SHOWER ACTIVITY ACROSS THE AREA TAF SITES THIS EVENING WITH ANY THUNDERSTORMS STAYING SOUTH OF THE SITES. PRECIPITATION WILL MOVE OUT OF THE AREA FOR MOST OF THE OVERNIGHT HOWEVER LOWER CIGS WILL MOVE INTO AND DEVELOP ACROSS THE AREA. ALL BUT KCVG AND KLUK WILL EXPERIENCE IFR CIGS LATE IN THE OVERNIGHT TIME PERIOD. CIGS WILL IMPROVE TO MVFR DURING THE DAY. SNOW SHOWERS WILL MOVE INTO THE AREA DURING MAINLY THE AFTERNOON HOURS ON FRIDAY WITH SOME MVFR VSBYS EXPECTED. WINDS WILL BE GUSTY DURING THE DAY ON FRIDAY WITH WIND GUSTS AROUND 35 KNOTS. OUTLOOK...GUSTY WESTERLY WINDS WILL BE POSSIBLE FRIDAY NIGHT. MVFR CEILINGS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...SITES NEAR TERM...SITES SHORT TERM...SITES LONG TERM...FRANKS AVIATION...NOVAK
Hazardous weather outlook, Feb 23, 9:18 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 918 AM EST THU FEB 23 2012 INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-241430- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND- ADAMS-PIKE-SCIOTO- 918 AM EST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. A CLUSTER OF THUNDERSTORMS WILL SPREAD ACROSS THE AREA BETWEEN 5 PM AND 10 PM. SOME OF THE STORMS WILL BE STRONG TO SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR A FEW TORNADOES EXISTS AS WELL...PARTICULARLY VERY LATE IN THE AFTERNOON AND EARLY THIS EVENING FOR AREAS NEAR AND SOUTH OF THE OHIO RIVER. A COLD FRONT WILL SWEEP ACROSS THE REGION TONIGHT IN THE WAKE OF THE STORMS. WINDS WILL APPROACH WIND ADVISORY CRITERIA...OR NEAR 45 MPH...FOR A FEW HOURS BEHIND THE FRONT AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GUSTY WINDS WILL CONTINUE ON FRIDAY. WINDS MAY APPROACH WIND ADVISORY CRITERIA...OR NEAR 45 MPH...DURING THE MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN THE LATE AFTERNOON AND EVENING HOURS. INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-241430- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD- 918 AM EST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS EVENING ACROSS THE AREA. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL AND STRONG WIND GUSTS. WHILE A FEW SEVERE STORMS WILL BE POSSIBLE...THE MAIN SEVERE THREAT SHOULD REMAIN SOUTH OF THE AREA. A COLD FRONT WILL SWEEP ACROSS THE REGION TONIGHT IN THE WAKE OF THE STORMS. WINDS WILL APPROACH WIND ADVISORY CRITERIA...OR NEAR 45 MPH...FOR A FEW HOURS BEHIND THE FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GUSTY WINDS WILL CONTINUE ON FRIDAY. WINDS MAY APPROACH WIND ADVISORY CRITERIA...OR NEAR 45 MPH...DURING THE MORNING. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT A FEW STRONG TO SEVERE STORMS MAY WARRANT LOCAL ACTIVATION. BINAU
In the hours before
Special weather statement, Feb 23, 8:19 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
819 PM EST THU FEB 23 2012
KYZ094>096-240200-
OWEN KY-PENDLETON KY-GRANT KY-
819 PM EST THU FEB 23 2012
...A STRONG THUNDERSTORM WILL AFFECT GRANT...SOUTHWESTERN PENDLETON
AND OWEN COUNTIES THROUGH 900 PM EST...
AT 812 PM EST...RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF MONTEREY...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON...DRY RIDGE AND
WILLIAMSTOWN.
ALSO...SQUIRESVILLE...MONTEREY...NEW LIBERTY...BEECHWOOD...LONG
RIDGE...BROMLEY...NATLEE AND NEEDMORE ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
LAT...LON 3835 8487 3838 8490 3842 8489 3844 8497
3847 8496 3849 8500 3851 8499 3851 8503
3856 8501 3857 8504 3879 8453 3854 8442
3853 8447 3851 8449 3849 8456 3834 8474
3833 8480
ASLThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 8:19 PM EST | Special Weather Statement | ILN | Grant, Owen | 41 min |
| Feb 23, 9:08 PM EST | Special Weather Statement | ILN | Bracken | 37 min |
| Feb 24, 4:11 AM EST | Wind Advisory | ILN | Boone, Bracken, Campbell, Carroll, Gallatin, Grant and 6 more | 13 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.